Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 299, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 29, 2009, 2:50 PM EDT for Emanuel County, Toombs County, Georgia. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2009, 2:50 PM EDT (18:50 UTC)
- Expired
- May 29, 2009, 3:14 PM EDT
- In force
- 24 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Emanuel County, GA, Toombs County, GA
The radar
The Robins AFB radar (KJGX), 113 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 3:00 PM EDT | TSTM WND GST 52 | 2 Ese Vidalia, GA | 911 CENTER ALSO REPORTED TWO TREES AND TWO POWER LINES DOWN NEAR VIDALIA. |
| May 29, 3:00 PM EDT | HAIL 0.25 | 5 N Vidalia, GA | |
| May 29, 3:21 PM EDT | TSTM WND GST 52 | 2 Ese Vidalia, GA | 911 CENTER ALSO REPORTED TWO TREES AND TWO POWER LINES DOWN NEAR VIDALIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 954 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 291850
SVRFFC
GAC107-279-291930-
/O.NEW.KFFC.SV.W.0299.090529T1850Z-090529T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
250 PM EDT FRI MAY 29 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL EMANUEL COUNTY IN EAST CENTRAL GEORGIA
NORTHERN TOOMBS COUNTY IN SOUTHEAST GEORGIA
* UNTIL 330 PM EDT
* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
VIDALIA...MOVING EAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA
CLAUS...LYONS AND OAK PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
&&
LAT...LON 3218 8218 3217 8245 3235 8240 3237 8223
3236 8223 3234 8224 3231 8222 3223 8220
3219 8218
TIME...MOT...LOC 1850Z 263DEG 16KT 3227 8245
$$1 follow-up statement
000
WWUS52 KFFC 291914
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
314 PM EDT FRI MAY 29 2009
GAC107-279-291924-
/O.CAN.KFFC.SV.W.0299.000000T0000Z-090529T1930Z/
TOOMBS GA-EMANUEL GA-
314 PM EDT FRI MAY 29 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL EMANUEL AND
NORTHERN TOOMBS COUNTIES IS CANCELLED...
THE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO PRODUCE
SEVERE WEATHER. HOWEVER...STRONG GUSTY WINDS UP TO 45 MPH...VERY
HEAVY RAIN...AND SMALL HAIL ARE STILL POSSIBLE WITH THIS STORM.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OAK
PARK...PONDEROSA AND OHOOPEE.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3218 8218 3217 8245 3235 8240 3237 8223
3236 8223 3234 8224 3231 8222 3223 8220
3219 8218
TIME...MOT...LOC 1914Z 263DEG 16KT 3228 8233
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 11:30 AM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 29, 11:30 AM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1130 AM EDT FRI MAY 29 2009 .UPDATE... DRIER AIR FILTERING INTO THE FORECAST AREA. SOME CLOUDS REMAIN ACROSS NORTHWEST GEORGIA OTHERWISE CLEAR SKIES ABOUND. HAVE DROPPED POPS THROUGH 18Z EXCEPT OVER EAST CENTRAL GEORGIA WHERE AN ISOLATED STORM COULD DEVELOP. WILL KEEP ISOLATED NORTH/SCATTERED SOUTH THIS AFTERNOON AS THERE IS ENOUGH MOISTURE ACROSS THE ARE FOR ISOLATED STORMS NORTH...AND WITH FRONT OVER SOUTHERN PORTIONS WE COULD SEE A BIT MORE DEVELOPMENT THERE. NO CHANGES PLANNED TO TEMPERATURES. UPDATED FORECAST WILL BE ISSUED SHORTLY. .SHORT TERM /TODAY THROUGH SUNDAY/... COLD FRONT CURRENTLY MOVING THROUGH NORTHWEST GEORGIA WILL CONTINUE TO SWEEP SOUTHEAST TODAY. BEST CHANCES FOR PRECIPITATION WILL BE IN EAST AND CENTRAL GEORGIA...BUT I AM NOT COMFORTABLE TAKING POPS OUT OF THE REST OF THE FORECAST AREA AS LONG AS THE UPPER TROUGH AXIS REMAINS WEST OF THE REGION. UPPER TROUGH SHOULD MOVE ACROSS BY THIS EVENING ENDING PRECIPITATION CHANCES. LOW AND MID LEVEL DRYING COMBINED WITH MID LEVEL WARMING WILL DOMINATE THE REST OF THE SHORT TERM FORECAST PERIOD AND SHOULD BE STRONG ENOUGH TO KEEP THE FORECAST AREA DRY THROUGH THE WEEKEND. .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... EXTENDED FORECAST PERIOD BEGINS WITH A VERY FLAT UPPER LEVEL FLOW PATTERN...WITH BASICALLY ZONAL FLOW ACROSS THE MAJORITY OF THE COUNTRY. A RETURN TO MAINLY DIURNAL CONVECTION BEGINS BY MIDWEEK AS THE UPPER LEVEL FLOW BEGINS AMPLIFYING ONCE AGAIN INTO A WESTERN RIDGE AND EASTERN TROUGH PATTERN. STILL...WITH NO DISTINCT FOCUSING MECHANISMS PROGGED TO MOVE INTO THE REGION UNTIL POSSIBLY THE END OF THE WEEK...COVERAGE SHOULD REMAIN RANDOM AND SPARSE ENOUGH TO KEEP POPS IN THE SLIGHT CHANCE TO CHANCE CATEGORY THROUGH THE FORECAST PERIOD. TEMPERATURES WILL REMAIN AT TO SLIGHTLY ABOVE SEASONAL NORMALS THROUGH THE EXTENDED FORECAST PERIOD. && .AVIATION... LATEST SURFACE ANALYSIS SHOWS A WEAK COLD FRONT NEAR A CSG TO ATL TO DNN LINE. THIS FRONT WILL BE SLOW PUSHING EAST AND SOUTH TODAY AS THE DRIVING UPPER TROUGH IS JUST NOW APPROACHING THE MS VALLEY REGION. ALTHOUGH ISOLATED THUNDERSTORMS COULD POP ABOUT ANYWHERE TODAY...EXPECT THE GREATER THREAT TO BE SOUTH AND EAST OF THE ATLANTA AREA WHERE THE FRONT SHOULD BE BY DAYTIME HEATING. SATL WV ALREADY SHOWS A DRIER AIRMASS ADVECTING INTO THE STATE FROM THE WEST. THEREFORE...EXPECTING MAINLY A CLOUD AND WIND FORECAST FOR ATL...WITH NO MENTION OF CONVECTION AT THIS TIME. EXPECT FEW-SCT MID LEVEL CLOUDS TO PREVAIL...WITH POSSIBLY THE OCCASIONAL BKN MID LEVEL DECK SWINGING THROUGH THIS MORNING-EARLY AFTN. CANNOT RULE OUT SOME PATCHY FOG THIS MORNING WITH LIGHT WINDS AND THE OCCASIONAL CLEAR SKIES... HOWEVER DO NOT EXPECT ATL VIS TO GO LESS THAN 4 TO 5SM BR WORSE CASE. WINDS HAVE ALREADY SHIFTED WNW AT ATL... AND SHOULD INCREASE FROM THAT DIRECTION TO ABOUT 10-12KTS BY MID TO LATE MORNING. THE SCT TO OCNL BKN MID CLOUDS SHOULD CLEAR OUT BY MID AFTERNOON AS THE FRONT PUSHES FURTHER SOUTH AND EAST. EXPECT CLEAR SKIES AND 6-8KT NW WIND TO PREVAIL BY LATE AFTERNOON TO EARLY EVENING AS HIGH PRESSURE BUILDS IN FROM THE WEST. /39 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 85 60 86 60 86 / 20 10 5 5 5 ATLANTA 83 60 84 62 86 / 20 10 5 5 5 BLAIRSVILLE 80 54 80 53 81 / 20 10 10 10 20 CARTERSVILLE 82 57 84 57 87 / 20 10 5 5 10 COLUMBUS 88 64 87 63 89 / 20 10 5 5 5 GAINESVILLE 82 61 84 60 85 / 20 10 5 10 10 MACON 90 63 88 61 89 / 20 10 5 5 5 ROME 82 58 85 58 87 / 20 10 5 10 10 PEACHTREE CITY 83 58 85 58 86 / 20 10 5 5 5 VIDALIA 90 65 90 64 90 / 30 10 5 10 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 20
Hazardous weather outlook, May 29, 1:15 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 115 PM EDT FRI MAY 29 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-301200- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 115 PM EDT FRI MAY 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA TODAY. .SYNOPSIS... A COLD FRONT WILL PUSH SLOWLY EASTWARD ACROSS THE STATE TODAY. HIGH PRESSURE AND A MORE STABLE AIRMASS WILL GRADUALLY SETTLE INTO THE STATE BEHIND THE FRONT LATER THIS EVENING. .PRIMARY HAZARDS... WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING WILL BE THE PRIMARY HAZARDS ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS TODAY. .DISCUSSION... A COLD FRONT WILL BE SLOW TO PUSH ACROSS THE STATE TODAY. A SERIES OF UPPER DISTURBANCES WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS AHEAD OF THE FRONT TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS. ALTHOUGH A THUNDERSTORM COULD DEVELOP JUST ABOUT ANYWHERE TODAY... THE MORE FAVORABLE LOCATION WILL BE GENERALLY EAST AND SOUTH OF A LINE FROM COLUMBUS TO MACON TO WASHINGTON. THE AIRMASS IN THIS AREA IS EXPECTED TO BECOME MODERATELY UNSTABLE DURING AFTERNOON HEATING...WITH CAPES CLIMBING INTO THE 1000 TO 2000 RANGE AND LIFTED INDEX VALUES OF MINUS 2 TO MINUS 5. THE INSTABILITY...THE COLD FRONT AND A SERIES OF UPPER DISTURBANCES COULD COMBINE TO PRODUCE A FEW STRONG TO SEVERE STORMS DURING THE AFTERNOON AND EVENING HOURS. THE THUNDERSTORM THREAT IS EXPECTED TO PUSH SOUTH AND EAST OF THE FORECAST AREA LATER THIS EVENING AS THE FRONT FINALLY EXITS THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY... AND A CHANCE ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS IN CENTRAL GEORGIA SHOULD MONITOR THE LATEST INFORMATION AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING.
In the hours before
Special weather statement, May 29, 1:52 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 152 PM EDT FRI MAY 29 2009 GAZ097-111-291815- 152 PM EDT FRI MAY 29 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN WHEELER AND LAURENS COUNTIES UNTIL 215 PM EDT... AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CEDAR GROVE...MOVING EAST AT 15 MPH. WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WHEELER AND LAURENS COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CEDAR GROVE AND LANDSBURG. THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND.
Special weather statement, May 29, 2:25 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 225 PM EDT FRI MAY 29 2009 GAZ111-112-291915- 225 PM EDT FRI MAY 29 2009 ...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN WHEELER AND MONTGOMERY COUNTIES UNTIL 315 PM EDT... AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LANDSBURG...MOVING EAST AT 25 MPH. WIND GUSTS OF 40 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS WHEELER AND MONTGOMERY COUNTIES THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LANDSBURG...GLENWOOD...MOUNT VERNON... AILEY...KIBBEE AND HIGGSTON. THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW LIGHT...UNSECURED OBJECTS AROUND.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 2:35 PM EDT | Severe Thunderstorm Warning | FFC | Montgomery | 40 min |
| May 29, 6:37 PM EDT | Severe Thunderstorm Warning | FFC | Montgomery, Toombs | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.